Banner
    Steroid Use Among Gay, Bisexual Teen Males Over 5X Higher Than Straight
    By News Staff | February 3rd 2014 07:42 AM | Print | E-mail | Track Comments
    Survey results analyzed by psychologists at The Fenway Institute, an advocacy group for the lesbian, gay, bisexual, and transgender (LGBT) community, found that gay and bisexual boys use anabolic-androgenic steroids (AAS) at rates much higher than their straight counterparts - almost 6X higher.

    Anabolic-androgenic steroids (testosterone and synthetic derivatives) are used to increase muscularity, which means that along with enhancing performance they can also be used to enhance appearance. Use of  anabolic-androgenic steroids is associated with cardiovascular, neurological, endocrine, and psychiatric complications. Other surveys have suggested that between 1% and perhaps up to 5.4% of adolescent boys have used steroids but the authors of the paper in Pediatrics say they know of no studies examining the prevalence of steroids among gay and bisexual boys.

    Aaron Blashill, PhD, and Steven Safren, PhD, analyzed a nationally-representative dataset of 17,250 US adolescent boys ages 14 – 18 years old from the 2005 and 2007 Youth Risk Behavior Surveys to assess if there were higher rates of AAS use among gay and bisexual boys compared to heterosexual boys. They found that 21% of gay and bisexual boys compared to 4% of heterosexual boys used steroids - 5.8X more likely (95% confidence interval 4.1–8.2) to report a lifetime prevalence of steroid use,  P < .001. Gay and bisexual boys were also much more likely to be heavy users of steroids, 4% compared to 0.7% of heterosexual boys.

    “This is the first known study that examined the prevalence of AAS use among gay and bisexual boys. We hypothesized that a disparity would exist; however, we were rather shocked at the magnitude, with gay and bisexual boys being over 5 times more likely to use AAS compared to heterosexual boys,” said Blashill in their statement.

    The authors speculate as to the causes, saying it might be increased symptoms of depression, victimization, substance use, and poor body image due to bullying, verbal and physical harassment.

    Citation: Aaron J. Blashill and Steven A. Safren , 'Sexual Orientation and Anabolic-Androgenic Steroids in US Adolescent Boys', Pediatrics peds.2013-2768 February 2, 2014, doi:10.1542/peds.2013-2768